Format

Send to

Choose Destination
Arch Intern Med. 1994 Jul 11;154(13):1433-41.

Organophosphate and carbamate poisoning.

Author information

1
Department of Internal Medicine, University of Stellenbosch, Tygerberg Hospital, Cape Town, South Africa.

Abstract

Organophosphate insecticides may cause serious poisoning either accidentally or by deliberate ingestion. Toxic symptoms are produced by acetylcholine accumulation at cholinergic receptors. Diagnosis is based on history of exposure or ingestion, symptoms and signs of cholinergic overactivity and a decrease in serum pseudocholinesterase levels. Following diagnosis, grading of disease severity may identify patients with serious poisoning who should receive treatment in intensive care using adequate doses of anticholinergic drugs. Complications, particularly ventricular arrhythmias, central nervous system depression or seizures, and respiratory failure, should be anticipated and treated. Relapse may occur after seemingly successful treatment. Public education with regard to symptoms of toxicity must be encouraged, and physicians must provide skilled treatment for a potentially lethal condition.

PMID:
8017998
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center